I asked this qn before here. Besides low dose accutane, a dermatologist on realself recommends spironolactone to reduce hormone levels and thus controls sebum. I am male, can I take it?
Can a Male Use Spironolactone?
Doctor Answers 4
Spironolactone blocks the action of androgens at the receptor sites in tissue. While it does reduce sebum production, it is not used in men because of the feminizing physical side effects, not to mention the loss of libido and sexual preformance. It takes higher dosages to get the benefit against acne and then you would have the side effects too. It is not worth it!
Have a question? Ask a doctor
Spironolactone - not a drug for men with hair loss or acne
It is mainly used for women. There are no FDA approved uses formally – but it is often used by clinicians around the world for 3 primary 'off use' uses: 1) treatment of acne in women 2) treatment of female pattern hair loss (genetic hair loss in women) and 3) treatment of hirsuitism in women.
The drug blocks the ability of the body to produce testosterone and also blocks the hormone’s receptors in the body. It causes low testosterone in men and hypogonadism. In men, side effects may include loss of male body hair, increased breast development (gynecomastia), impotence and loss of spontaneous erections. All in all, the drug belongs to a group of drugs that can cause ‘feminiziation’ in men.
Spironolactone is not advised for men with hair loss or acne.
Spironolactone in a male
Spironolactone is a diuretic (water pill) that was noted to have anti-androgenic effects. Other uses are for acne or facial hair as can be seen in PCO disease particularly in females where the anti-testosterone effects were desireable. In men these side effects are undesireable as outlinded by Dr. Lupo.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.